Follow
Share

I think I lost my previous attempt to post, so please forgive if this is a repeat. I received a call that my 94 yr old dad will be recommended for hospice evaluation. His agitation is getting worse, he tries to get out of bed, he's not eating, he fights against meds, has lost about 20 pounds in the last month or so...also has diabetes 2, congestive heart failure, is hearing impaired, and has difficulty finding words, as in, "We need the fub...tub...jub...oh, I don't know." Urine sample and blood sample taken yesterday. I'm fine with the recommendation for hospice, but curious as to how hospice will help him "be more comfortable." His behavior sounds like something I read about yesterday when I was doing some research: "terminal agitation." Anyone have a loved one experience this kind of agitation and then having hospice recommended? (I'm 400 miles away, the only child, and also keep an eye on Mom - 90- who still insists on living independently with moderate vascular dementia which is getting worse. She visits him every day with assistance from either a neighbor or staff person from BrightStar. I'll be traveling back in two weeks and have been making trips every 5 weeks for over a year.) Just curious as to how hospice will make dad more comfortable and if anyone here has had a loved one exhibit "terminal agitation." Thanks, Jenny

This question has been closed for answers. Ask a New Question.
Thank you Veronica91, that's pretty much what I thought and I was so impressed with the hospice care she received, just the face that her AL never contacted me directly (they always went thru the hospice SW) and never called or sent a card or anything when she died isn't sitting well with me. I guess I'm just looking for someone to be angry with instead of concentrating on my grief...
Helpful Answer (1)
Report

Squeue AL units have a limit on what they are able to cope with and if she was doing what they described they really had no choice but to transfer her out. If this was new behavior they probably did not have the medications on hand to settle her down.
The sequence of events would be typical for a patient entering the active dying stage. I see nothing wrong with the way AL handled your Mom's care. They realized Mom had reached a level where they were no longer able to provide adequate care. Your mother was comfortable and well cared for during her last days so hang onto the fact that she passed peacefully. Did the drugs in inpatient hospice hasten or contribute to her death as others have said. I think that the fact she was agitated when the meds were wearing off would indicate she was suffering from terminal agitation which is very difficult to deal with and does come on suddenly.
Helpful Answer (2)
Report

My mother passed last week after suffering from dementia for four years. She was in an inpatient hospice unit for the last 12 days of her life and the nurses treated her wonderfully. I do have questions about why she was sent there, however. She had been living in an assisted living facility for the past four years, where she was the most pleasant resident and loved by all the staff. Then all of a sudden, the new assisted living manager says they can no longer "manage" her care and want me to find her a new place to live. Conveniently, on the first of the month, they told me she became agitated, was taking off her clothing, running over people in her wheelchair, etc so they were transferring her to an inpatient hospice unit (she had been on hospice since Feb). When she arrived at the hospice unit, nurses there were baffled, saying she was pleasant and a bit agitated but definitely manageable. They said she would stay there a few days for medication adjustment then I'd need to find her a new assisted living facility. She was speaking to me, requesting music from the music therapist etc. Hospice began giving her morphine, ativan and haldol for the agitation. Within three days she had stopped communicating, stopped eating, stopped drinking and was just lying there sleeping, interrupted by periods of agitation where she would try to sit up and would moan but never really fully awaken. Her breathing became affected and periods of apnea lengthened. Within 12 days of entering the hospice unit, she was dead. My question is, was this behavior common in the final stages of Alzheimers/dementia, or was it caused by staff at the assisted living who were inept in dealing with her and then exacerbated by putting her in a place she was unfamiliar with and giving her heavy medications to control it? Either way, I know she's not suffering now, I'd just like to have some clarification about what led up to her death if possible.

View conversation page
Helpful Answer (0)
Report

I'm so sorry and I hope what I say doesn't upset you. My mom passed away three weeks ago - she was under hospice care. About four days before she passed she fell out of bed - which was a new one, the falling out of bed. The day before she passed I asked the hospice nurse if the fall contributed to the decline - the nurse answered "or the decline contributed to the fall" saying agitation might have caused her to fall out of bed. So, I looked up agitation as it contributes to end of life. Evidently, it is common for the patient to begin to become agitated towards the end of life - kind of a reaction to the changes that are occurring in the body. I'm sorry you're having to go through this - it's a tough time.
Helpful Answer (3)
Report

Thankless job has pretty much covered everything. You just have to try and get a good combination going. There is no magic formula. Unfortunately these meds do also use sedation so your loved one may be very sleepy but that's better than running around screaming. Main things to exclude before turning to medications is pain, constipation and inability to empty bladder properly.
In the terminal phase drowsiness and loss of appetite are frequent.
Helpful Answer (1)
Report

Thanks everyone. Dad is getting hospice care now. All meds discontinued except for comfort care. I drove up for 9 hrs yesterday. Mom and I visited him yesterday evening. He was sleeping and we held his hand. He will not require hospice for very long. Sweet man.
Helpful Answer (2)
Report

You've got to rule out any infections first. If he doesn't have any signs (from the blood and urine tests) then you can ask the hospice doc if there can be an adjustment of anti anxiety meds (switch from Ativan to Klonapin, Xanax, Librium, Buspar, Tranxene, Valium, etc.) to better help relax him. Nothing is written in stone. Is your dad depressed? I've heard of using antidepressants for anxiety also. The doctor should be open to switching him because it's for his comfort. Is your father in any pain? Morphine in small doses is used for that. Maybe a combination of meds would make him more comfortable. I've seen this agitation with my patients with Alzheimer's and seems to be common. According to Wikipedia; More than 80% of people who develop Alzheimer's eventually become agitated or aggressive. We can only wonder what is going on in their brains but they "seem" to be tormented by their agitation, so we try to alleviate any discomfort caused by that. Good luck finding the right combination to ease his anxiety.
Helpful Answer (0)
Report

Thank you, Pam.
Helpful Answer (0)
Report

Hospice would mean Ativan for anxiety, Morphine for pain and Haldol for hallucinations. All other meds are discontinued, including the heart failure medications, unless they are for comfort.
Helpful Answer (2)
Report

Yes, they are trying to do that with the blood/urine tests. Ativan is what they've been using for a while, but it doesn't seem to be helping like it used to. When they did use it, he was extremely lethargic and unresponsive...just sitting in his chair and wanting to sleep. Apparently it no longer has that effect with the dosages they have been giving. My main concern is that he feel rested and calm. We'll see, but thanks for responding, dwillie.
Helpful Answer (0)
Report

I only know what I have read, I haven't any first hand experience. They should try to see if there is an underlying cause that is treatable such as infection, drug interactions, or uncontrolled pain. Accepted protocol will to try ativan or other meds like haloperidol if benzodiazepines don't help. I hope you can get things settled quickly.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.